Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Honest recommendation
Jun 16, 2002

Dear Doc's,

First, thanks for the truly valuable service. I often wonder how any of you have time to answer most of these questions.

I have been on 3TC, D4T, and Sustiva for two years with <50 and CD'4 rising from 200 to over 800. Side effects of lipoatrophy and high lipids are quite severe and I do not wish to go on statins as I understand they can add yet another load to the liver. I view this illness as a 'waiting game' and hope to be standing at the end when a treatment comes about that has limited side effects and allows one to live a normal life span being infected. My question: given my numbers and response to treatment, would YOU give yourself a break if you were like me? Or would you have in there with what has been a successful regimine in terms of VL/CD4? (My initial VL was <16k. Was probably infected for >10 years at diagnosis.) My Dr can go either way and I guess i just need another expert opinion. Thanks.

Response from Dr. Boyle

This is always a tough question to answer. One of my patients put it to me as "Is the devil that I don't know better than the one that I do?" Switching therapy can be rife with risks, including virologic failure, medication intolerance, and medication toxicity or an adverse event. So, this is a very difficult question to answer, especially without knowing your prior treatment experience and other facts, including how high your lipids are. As far as the lipoatrophy, it is clear that other antiretrovirals cause it as well (despite everything you've heard nailing stavudine, many studies show that it can happen with other antiretrovirals) and that once lipoatrophy occurs it is extremely slow to reverse, if it does so at all (one recent study showed a minimal reversal - which could not be detected by patients or their physicians - when either AZT or d4T were changed to abacavir; however, 20% of the patients switched to abacavir had some adverse reaction including 10% with a hypersensitivity reaction). The good news from that study, is that even those patients who remained on d4T or AZT, the lipoatrophy did not progress and in fact it actually regressed a little. Sooo, I'm not sure that switching is the answer. Given your excellent results with the regimen, you might consider sticking with your current regimen and exploring options for the treatment of your lipid elevations and lipoatrophy since there are several available treatments now for both. On the other hand, you could try switching and it may help the lipids but is unlikely to help the lipoatrophy and runs the risk of additional problems. It is a tough, individualized decision and I recommend that you discuss it with your doctor with the above information in mind. Good luck.



Previous
D4T & Viramune?
Next
pulse therapy?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement